question-icon

What causes one side facial paralysis and numbness in hands?

default
Posted on Tue, 22 Jul 2014
Question: Hi My Mom is aged 58 years, She is a Blood pressure patient 200/120 and on Medicines, 2 days back she complained of one side facial paralysis and numbness for few minutes even numbness in hands which returned to normal after a while, she was alone at home and applied Ecalyptus oil on face and gently did massage. Now i am worried the reason as she had this for the first time, Kindly advice what needs to be done and which Doctor need to be consulted for treatment. Waiting for a immediate reply thanks in advance.
doctor
Answered by Dr. Prasad (5 minutes later)
Brief Answer:
need immediate medical attention...

Detailed Answer:
Hi,

Her symptoms concern me. The symptoms may be related to transient ischemic attack. It has a risk to become full flown stroke. Moreover her blood pressures are extremely high. I recommend that she visits doctor at the earliest. Neurologist consultation is the need of the hour.

I do not recommend waiting in this case. So get to the doctor at the earliest.

Let me know if you need any other clarifications.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Prasad (23 hours later)
Thank you for the response.

I will take an appointment with the Neurologist at the earliest.

I just wanted to know if this is due to effect of she being on Sleeping tablets.?

Actually she had a Slip Disc surgery 4 years back since then she is on regular calcium tablets and also on sleeping tablets as she cannot sleep normally (Anxit -0.5 mg is now reduced to Anxit-0.25 mg half tablet).. She has developed Blood pressure since 3 years now and is on medication but now the BP has started rising high. So was thinking if she needs to stop on her sleeping tablets slowly so she comes back to normal with her routine of sleep with out medicine? Could you please suggest. thanks in advance.
doctor
Answered by Dr. Prasad (18 minutes later)
Brief Answer:
Sleeping pills doesn't cause unilateral numbness..

Detailed Answer:
Hi,

Sleeping pills doesn't explain one sided numbness and facial weakness. Therefore I will safely exclude sleeping pills as the cause here.

Cervical spine / slip disc issue can cause numbness on one side limb, but it doesn't explain the facial weakness. Hence neurological evaluation is absolutely essential.

As far as sleeping issue is concerned, I encourage all my patients to be off sleeping pills. However at this point of time, my priority will be to address this neurological concern. She needs to get MRI scan of the brain, tests to assess carotid blood flow and atherosclerosis risk assessment. Neurologist will know more about those tests. Visit the specialist at the earliest.

Hope I am clear.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Prasad

General & Family Physician

Practicing since :2005

Answered : 3612 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes one side facial paralysis and numbness in hands?

Brief Answer: need immediate medical attention... Detailed Answer: Hi, Her symptoms concern me. The symptoms may be related to transient ischemic attack. It has a risk to become full flown stroke. Moreover her blood pressures are extremely high. I recommend that she visits doctor at the earliest. Neurologist consultation is the need of the hour. I do not recommend waiting in this case. So get to the doctor at the earliest. Let me know if you need any other clarifications. Regards